Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 88, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 15, 2018, 3:05 PM MDT for Laramie County, Wyoming. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2018, 3:05 PM MDT (21:05 UTC)
- Expired
- Jun 15, 2018, 3:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 17 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:29 PM MDT | HAIL 0.25 | Cheyenne, WY | 2 REPORTS OF PEA SIZE HAIL ON THE EAST SIDE OF TOWN |
| Jun 15, 3:37 PM MDT | HAIL 1 | 5 Ne Cheyenne, WY | |
| Jun 15, 3:40 PM MDT | HAIL 0.88 | Cheyenne, WY | REPORTED ON THE NORTH SIDE OF TOWN |
| Jun 15, 3:40 PM MDT | HAIL 1 | 4 E Cheyenne, WY | QUARTER SIZED HAIL FALLING AT 16TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 3355 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231
WUUS55 KCYS 152105
SVRCYS
WYC021-152145-
/O.NEW.KCYS.SV.W.0088.180615T2105Z-180615T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
305 PM MDT FRI JUN 15 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Laramie County in southeastern Wyoming...
* Until 345 PM MDT
* At 304 PM MDT, a severe thunderstorm was located 10 miles west of
Carpenter, or 15 miles southeast of Cheyenne, moving northeast at
40 mph. Strong thunderstorm outflow was detected moving to the
northwest toward Cheyenne. These winds will not be accompanied by
any rain or thunder.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cheyenne, Burns, South Greeley, Hillsdale, Ranchettes, Warren AFB,
Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox
Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 6 and 26.
Interstate 80 in Wyoming between mile markers 358 and 399.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4138 10501 4127 10413 4100 10408 4100 10483
TIME...MOT...LOC 2104Z 233DEG 33KT 4101 10455
HAIL...1.50IN
WIND...60MPH
$$
Hammer1 follow-up statement
803
WWUS55 KCYS 152131
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
331 PM MDT FRI JUN 15 2018
WYC021-152145-
/O.CON.KCYS.SV.W.0088.000000T0000Z-180615T2145Z/
Laramie WY-
331 PM MDT FRI JUN 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...
At 330 PM MDT, severe thunderstorms were located along a line
extending from near Hillsdale to near Hereford, moving northeast at
35 mph. In addition, strong outflow winds were moving to the
northwest away from the main line of storms.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cheyenne, Burns, Hillsdale, Ranchettes, Frontier Park, North
Cheyenne, Carpenter, South Greeley, Warren AFB and Fox Farm-College.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 11 and 26.
Interstate 80 in Wyoming between mile markers 361 and 399.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
&&
LAT...LON 4137 10495 4127 10413 4100 10408 4100 10461
4105 10466 4111 10483
TIME...MOT...LOC 2130Z 221DEG 32KT 4119 10444 4092 10434
HAIL...1.50IN
WIND...60MPH
$$
HammerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:42 PM MDT, 23 minutes earlier.
Area forecast discussion, Jun 15, 2:42 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 242 PM MDT Fri Jun 15 2018 .SHORT TERM...(This evening through Saturday) Issued at 149 PM MDT Fri Jun 15 2018 Regional Water vapor imagery showed a large scale trough and 50 top 60 kt mid level jet positioned over the pacific northwest. The remnants of Hurricane Bud ere being absorbed into the base of this trough as evident by the enhanced mid level vorticity over southern Arizona and northern Mexico. This system will move east north east before cutting off over the Great Basin later this weekend. RADAR and GOES 16 visible bands showed showers and thunderstorms were developing in a broad upslope flow regime across southeastern Wyoming and western Nebraska. Latest mesoanalysis showed low to mid 50s dewpoints advecting east into Wyoming with low 60s across the panhandle. This in combination with steep mid level lapse rates was generating about 2000 j/kg of MLCAPE. Effective shear is moderately strong today with 35-45 kts centered over northern Wyoming. This will lead to isolated severe storm development this afternoon and evening. The main threats will be damaging winds and large hail, but an isolated tornado is possible with any discrete supercells that get going. Showers and storms will begin to increase in coverage late tonight and early Saturday as the upper trough and the remnant moisture from Bud interact. A few storms could also be severe with hail, damaging winds and an isolated tornado possible mainly in the panhandle. Numerous rounds of potentially heavy rainfall are expected Saturday morning and continue through the day. POPS and QPF were increased as confidence is quite high in a prolonged rain event. See the Hydro Section for more detail on the potential for flooding with the tropical moisture. Daytime temperatures were reduced to amount for the extra cloud cover and rain moving in. .LONG TERM...(Saturday night through Friday) Issued at 149 PM MDT Fri Jun 15 2018 The main focus for these periods will be the potential for heavy rainfall and isolated severe weather Saturday through Sunday... Saturday night, things will continue to be wet. The main brunt of the trough and tropical moisture look to be lining up for the period late Saturday through Sunday. 700 mb mixing ratios of 6-8 g/kg are rather impressive. This suggest that any convection that does get going will likely be very efficient rain producers. There is a good bet we will see some sort of flash flooding given the latest model trends. QPF values on the GFS are quite high with most locations seeing over an inch of QPF by Sunday. The Euro is a little more broad brushed, but still shows some impressive values of three quarters to an inch through the weekend. The rain will stick around through the first part of the new week as the upper trough cuts off to the west. This will keep temperatures on a significant backslide starting this weekend and continuing through mid week next week. Highs of 15 to 20 degrees below the previous week look likely. This should bring a nice break from the summer heat. Beyond mid week, models diverge on the exact solution, but do show an active weather pattern developing. Large scale troughing over the area will bring periods of showers and thunderstorms to Wyoming and Nebraska. Temperatures should run a few degrees below normal thanks to the extra clouds and showers. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 149 PM MDT Fri Jun 15 2018 VFR prevails. SCT-BKN coverage of clouds between 8000-12000 ft AGL with isolated/widely scattered showers & thunderstorms likely thru the afternoon and evening. Gusty/erratic surface winds could occur near thunderstorms. A period of IFR/LIFR ceilings is possible over KCDR between 08z and 15z Saturday. && .FIRE WEATHER... Issued at 149 PM MDT Fri Jun 15 2018 Recent trends in observed RAWs have shown Red Flag criteria being met across multiple zones. Winds have already started increasing to 25 to 35 mph with gusts to 40 mph expected to develop this afternoon. Increasing subtropical moisture from the remnants of Hurricane Bud has increased Relative Humidity, but values still remain near or below 15% across large portions of zones 305, 307, and 309. In addition, isolated dry thunderstorms are expected this afternoon and evening with the potential to create erratic winds and lightning. With these factors in mind, it was decided to hoist the Red Flag Warnings. Relative Humidity should recovery rapidly this evening as the chance for wetting rain increases overnight and through the weekend limiting fire weather potential. && .HYDROLOGY... Issued at 149 PM MDT Fri Jun 15 2018 Tropical moisture from the of Hurricane Bud in combination with an approaching upper low will bring periods of heavy rainfall to eastern Wyoming and western Nebraska through this weekend and early next week. Integrated Water vapor transport showed a well defined atmospheric river moving north through the american southwest. ModeL sounding show very moist saturated profiles with positive buoyancy and large scale lift saturday evening and early Sunday. This suggest widespread showers and thunderstorms with highly efficient rain rates will develop over the area. Flash flooding will be possible given the heavy rain rates and continuous rounds of storms. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309. NE...None. && SHORT TERM...ADL LONG TERM...ADL AVIATION...CLH FIRE WEATHER...ADL HYDROLOGY...ADL
Hazardous weather outlook, Jun 15, 3:37 AM MDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 AM MDT Fri Jun 15 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-160945- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 337 AM MDT Fri Jun 15 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to scattered thunderstorms will develop this afternoon, mainly from Douglas, to Wheatland to Cheyenne and nearby locations, with isolated to widely scattered thunderstorms everywhere this evening. A few storms today along a Douglas to Lusk line may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered to numerous showers, along with scattered thunderstorms will develop in the afternoons and evenings, with some of the storms producing locally heavy rain Saturday night and Sunday, and possibly into early next week. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, Jun 15, 1:10 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT FRI JUN 15 2018
WYZ117>119-152000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
110 PM MDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 200 PM MDT...
At 110 PM MDT, trained weather spotters reported a strong
thunderstorm near Whitaker, or 15 miles north of Cheyenne, moving
east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Whitaker.
This includes Interstate 25 in Wyoming between mile markers 19 and
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4142 10496 4162 10482 4163 10466 4156 10466
4156 10449 4131 10443 4125 10489
TIME...MOT...LOC 1910Z 251DEG 14KT 4136 10483
HammerSpecial weather statement, Jun 15, 2:30 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Cheyenne WY 230 PM MDT FRI JUN 15 2018 WYZ107-108-117>119-152115- East Platte County WY-Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY-East Laramie County WY- 230 PM MDT FRI JUN 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT... At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Whitaker, or 25 miles north of Cheyenne, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Slater. This includes Interstate 25 in Wyoming between mile markers 34 and 49. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4150 10495 4193 10467 4157 10425 4141 10479 TIME...MOT...LOC 2029Z 219DEG 28KT 4152 10479 Hammer
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 11:41 AM MDT | Red Flag Warning | CYS | 8 hr | |
| Jun 15, 1:10 PM MDT | Special Weather Statement | CYS | Laramie | 50 min |
| Jun 15, 1:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 23 min |
| Jun 15, 2:30 PM MDT | Special Weather Statement | CYS | Laramie | 45 min |
| Jun 15, 3:43 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
| Jun 15, 5:28 PM MDT | Special Weather Statement | CYS | Platte | 32 min |
| Jun 15, 5:39 PM MDT | Special Weather Statement | CYS | Platte | 36 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.